# SDR QMLA2011091911093

- Difficulty date: September 19, 2011
- Submitted: September 21, 2011
- Operation: Air carrier
- Aircraft: N937AM
- Make and model: Snias AS350B2
- Aircraft serial: 2654
- Aircraft time: 9,241 hours, 27,941 cycles
- Engine: Tmeca ARRIEL1D1
- Engine time: 7,615 hours, 20,926 cycles
- System (JASC): 2435 · Starter-Generator
- Part: Starter Gen
- Part number: 150SG122Q
- Part serial: 9466
- Condition: Burned Out
- Location: Engine
- Part time: 233 hours, 938 cycles
- Stage of operation: TO
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

THE PILOT AND MEDICAL CREW NOTICED THE ODOR OF SMOKE IN THE CABIN SHORTLY AFTER TAKEOFF.  THE PILOT IMMEDIATELY LANDED THE ACFT AND PERFORMED A SHUTDOWN.  MECHANIC INSPECTED THE ACFT.  MECHANIC OPENED THE ENGINE COWLING, THE BURNED/ELECTRICAL TYPE ODOR WAS EXTREMELY STRONG.  AFTER EXAMINING THE OUTSIDE OF THE STARTER-GENERATOR, HE NOTICED A FINE BLACK POWDER AROUND THE GENERATOR MOUNTING PAD.  THE GENERATOR WAS EXTREMELY HOT TO THE TOUCH AS WELL.  ALL OF THE ELECTRICAL CONNECTIONS WERE IN CLEAN WORKING ORDER.  THE STARTER GENERATOR WAS THEN REMOVED AND RELOCATED BACK TO THE HANGER WHERE THE MECHANIC INSPECTED IT FURTHER AND FOUND MORE OF THE FINE BLACK POWDER INSIDE THE GENERATOR ITSELF.  AN INSP OF THE BRUSHES OFFERED NO CLEAR INDICATION AS THE SOURCE OF THE POWDER.  A SERVICEABLE GENERATOR WAS THEN INSTALLED IN THE ACFT, AND AFTER A SUCCESSFUL GROUND RUN, THE ACFT WAS RETURNED TO SERVICE.
